Alert archive / New York / Coastal Flood Advisories in 2016
Coastal Flood Advisory 21, NWS New York, NY
NWS New York, NY issued this coastal flood advisory at Sep 4, 2016, 11:05 PM EDT for Nassau County, Queens County, New York. It took effect at Sep 5, 2016, 10:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2016, 11:05 PM EDT (03:05 UTC)
- In effect from
- Sep 5, 2016, 10:00 AM EDT
- Expired
- Sep 5, 2016, 3:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood advisory went out at Sep 4, 10:34 PM EDT, 31 minutes earlier.
Area forecast discussion, Sep 4, 10:34 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service New York NY 1034 PM EDT SUN SEP 4 2016 .SYNOPSIS... High pressure keeping Post Tropical Cyclone Hermine well offshore for the moment. Hermine is expected to make a turn to the north and west Monday before heading out to sea Wednesday. High pressure builds in behind the storm Thursday, then a weak cold front passes through Thursday night into Friday morning. Another cold front follows during next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 915 PM Sunday... Post Tropical Cyclone Hermine is still quite strong with recon flights showing wind speeds in excess of 70 KT, however, it is slow to make the pivot towards a more northerly track. NCAR WRF ensembles show near unanimous agreement in bringing this system back shoreward as do the Euro, GFS and NAM operational models. The Euro is the most bullish in sending Hermine out to sea while most others spin out the system south of Long Island. Either way, we are maintaining the Tropical Storm Warnings in the event that the system does make the jog northwestward which could cause significant impacts to area, particularly during a holiday weekend. Clouds should begin to increase from the east late tonight into the early morning hours as Post Tropical Cyclone Hermine inches closer. Mostly clear skies should prevail across the interior. It should remain dry through tonight with light rain chances increasing by mid morning. Some uncertainty in winds overnight near the coast. There should be breezy conditions continuing, but there is a possibility that some locations decouple and winds go light. Otherwise, wind gusts 20 to 25 mph are likely and the east end of Long Island could reach 30 to 35 mph late. Refer to the latest forecast track from the National Hurricane Center and the Hurricane Local Statements issued by this office for more information on potential impacts. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... As of 915 PM Sunday... The main story through Tuesday night is with Post Tropical Cyclone Hermine and how it evolves. A further east track will result in lower storm surge forecasts, but moderate to locally major coastal flooding is still possible through at least Tuesday, as well as significant beach erosion. Refer to the Tides and Coastal Flooding section of the AFD for details. Dangerous Rip Currents are expected into the middle of the week. Strong gusty winds remain likely Monday into Tuesday morning but should be confined to NYC, Long Island, and SE CT coast with gusts of 40 to 45 mph. This again will depend on how far north and west Hermine travels during this timeframe. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Deep-layered ridging behind the departing storm will bring dry conditions to the tri-state area Wednesday and Thursday. Went above the warmer guidance for high temperatures both days based on modeled temperatures aloft and expected cloud cover. Might even need to bump highs a few more degrees for Thursday, but will wait to see if models continue to show 850mb temps of 20-21C over the region. Widespread heat index values in the mid 90s are currently forecast for Thursday, and these may need to be adjusted upward as well. Will go with only a slight chance of a shower Thursday night into Friday morning with a weak cold front moving through. Cold advection isn't much behind the front, so above-normal high temperatures can be anticipated for Friday and Saturday. Once again, these highs might eventually need to be adjusted a few degrees higher. A stronger cold front is progged to pass through Saturday night with isolated showers/thunderstorms maybe by late day Saturday. Sunday looks to be dry at this point with closer to normal temperatures, but still above normal. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... Hermine will meander southeast of Long Island through Tuesday, then track east of Cape Cod Wednesday. Mainly VFR through 00Z Tuesday, however there is a low potential for MVFR in rain by 00Z, especially from Groton to Islip. Northeasterly winds through the TAF period. Winds have been adjusted downward through around 6Z with the 3Z amendments. Otherwise, the TAF winds are derived directly from the official forecast database, which fully incorporates the Hurricane Center track and wind forecast. .Outlook for 00Z Tuesday through Friday... .Monday night and Tuesday...Strong northeasterly winds from Hermine. Chance of MVFR or lower in any rain bands which impact the area. .Wednesday...Decreasing northerly winds. VFR likely. .Thursday...VFR with southwest flow. .Friday...VFR with west flow. && .MARINE... Please refer to the latest forecasts and advisories from the National Hurricane Center for the latest information. Tropical Storm Warning continues on all area waters. The onset of tropical storm force winds should hold off until late tonight and this is largely for just the waters east of Moriches inlet. Tropical storm force winds should spread westward through Monday on remaining waters as the pressure gradient tightens between Hermine and high pressure to the north. Tropical storm force winds continue into Monday night and then begin to slowly subside into Tuesday. With Hermine tracking further east than previously expected, seas will end up a little lower. Seas will build to 12 to 16 ft on the ocean and could reach 4 to 7 ft on the LI Sound with the highest seas on the entrance to the eastern Sound. Winds diminish and seas begin to subside late Tuesday into Tuesday night as Hermine moves away from the waters. Winds will continue to diminish through Wednesday with SCA conditions remaining on the ocean waters due to a lingering swell. Seas could eventually subside below 5 ft for all of the area ocean waters by Thursday evening. Winds and seas would then likely remain below advisory criteria through Friday. && .HYDROLOGY... Moderate to severe drought conditions continue for Suffolk county, refer to the latest local drought statement for details. Dry conditions through Monday morning. Rainfall amounts have been decreased further with Post Tropical Cyclone Hermine. Therefore, no significant rainfall that would create any hydrologic impacts are now forecast through Wednesday. No widespread significant precipitation is expected for the rest of the forecast period. && .TIDES/COASTAL FLOODING... The potential for Hermine to produce successive tidal cycles of moderate coastal flooding, locally major; battering surf causing severe dune erosion and localized washovers, and dangerous rip currents from tonight through early week continues. The uncertainty continues to lie in the intensity and track of Hermine over the next 48-96 hours as it wobbles off the delmarva coast. Model spread in location particularly continues to be unusually high for just a 24 hour forecast...although their appears to be a signal to a weaker storm than indicated 24 hours ago. This all makes for lower than usual confidence in the associated wind forcing...which magnifies the uncertainties with the surge forecast. Refer to the National Hurricane Center forecasts and advisories for further details on Hermine. Peak extratropical surge guidance from the ESTOFS has come down slightly...but hesitant to jump on it with just one run. Worst case surge potential continues to be for 3 to 5 feet across Western LI Sound...NY Harbor...and Western Great South Bay...and between 2 to 4 ft across Eastern LI Sound...Peconic and Gardiners Bay...and the Eastern South shore bays. If this coincides with the times of high tide during the Sunday Night and more-so the Monday morning/afternoon high tides...a worst case scenario of moderate to locally major coastal flooding would occur. This flooding could be locally life threatening with 2 to 4 ft of inundation above ground across the South Shore of Long Island and Eastern Forks of Long Island. Additionally...expectation is for surf to build to 10 to 15 ft today into Monday and continue into the early week period. This surf on top of stormtide will result in severe dune erosion and washovers. Of particular concern would be life threatening enhancement of storm surge flooding by wave action across dune compromised oceanfront communities from Fire Island westward to Rockaways...and possibly beachfront of Brooklyn and Staten Island. For Tonight through Monday Night, most places require surge of 1.5 to 2.5 ft at high tide for minor flooding, 3.0 to 3.5 ft for moderate flooding...and 4 to 5 ft for major flooding. The morning/afternoon high tides are the higher daily tides. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...Tropical Storm Warning for CTZ009>012. NY...Tropical Storm Warning for NYZ071>075-078>081-176>179. NJ...Tropical Storm Warning for NJZ006-106-108. MARINE...Tropical Storm Warning for ANZ330-335-338-340-345-350-353-355. && SYNOPSIS...JC/DS NEAR TERM...99 SHORT TERM...99/DS LONG TERM...JC AVIATION...JMC MARINE...99 HYDROLOGY...JC/DS TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 4, 4:27 AM EDT, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 427 AM EDT SUN SEP 4 2016 CTZ009>012-NJZ006-106-108-NYZ071>075-078>081-176>179-050830- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-HUDSON-EASTERN ESSEX-EASTERN UNION- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 427 AM EDT SUN SEP 4 2016 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-050830- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 427 AM EDT SUN SEP 4 2016 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-050830- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN- EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER- 427 AM EDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. MALOIT
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 11:05 PM EDT | Coastal Flood Statement | OKX | Bronx, Nassau, Queens, Westchester | 18 hr |
| Sep 4, 11:15 PM EDT | Small Craft Advisory | OKX | 64 hr | |
| Sep 5, 5:10 AM EDT | Coastal Flood Advisory | OKX | Nassau | 22 hr |
| Sep 5, 3:28 PM EDT | Coastal Flood Statement | OKX | Nassau, Westchester | 13 hr |
| Sep 5, 3:28 PM EDT | Coastal Flood Statement | OKX | Nassau, Westchester | 24 hr |
| Sep 5, 3:28 PM EDT | Coastal Flood Advisory | OKX | Nassau | 24 hr |
| Sep 5, 7:40 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 23 hr |
Nearby
Coastal Flood Advisories in New York, 2016Every coastal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.